Wisconsin, 2014

Hail in Wisconsin, June 29, 2014

June 29, 2014 · NWS DLH · 10 events in 3 counties and zones

Thunderstorms brought widespread hail to parts of northwest Wisconsin on June 29th. Most of the hail was dime size or smaller, but the there were reports of some larger hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought widespread hail to parts of northwest Wisconsin on June 29th. Most of the hail was dime size or smaller, but the there were reports of some larger hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 29, 7:54 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 29, 7:54 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
854 AM CDT SUN JUN 29 2014

.UPDATE...
ISSUED AT 849 AM CDT SUN JUN 29 2014

A VORT MAX TRANSLATING ACROSS NORTH CENTRAL MN THIS MORNING HAS
KICKED OFF A CLUSTER OF FAST-MOVING STORMS. THESE STORMS ARE
CURRENTLY IN THE BRAINERD LAKES AREA...TRACKING EAST AT 35 MPH
TOWARDS MILLE LACS LAKE. THE RAIN AND STORMS WILL LAST FOR ABOUT
30 MIN.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 416 AM CDT SUN JUN 29 2014

WOUND UP SURFACE LOW NEAR WINNIPEG EARLY THIS MORNING TO SLOWLY
WOBBLE NORTHEAST TODAY...GRADUALLY PUSHING A COLD FRONT THROUGH THE
AREA LATE THIS MORNING AND AFTERNOON.  THIS COLD FRONT IS CURRENTLY
DRAPED FROM THE LOW SOUTH ACROSS WESTERN MINNESOTA AND EASTERN SOUTH
DAKOTA BEFORE TRAILING BACK INTO NEBRASKA.  AS THE COLD FRONT MOVES
THROUGH THE AREA I EXPECT SOME SHOWER AND THUNDERSTORM DEVELOPMENT
ALONG IT...ESPECIALLY AS SOME DECENT INSTABILITY SHOULD BUILD AHEAD
OF IT.  HOWEVER...THE UPPER LEVEL JET SOUTH OF THE AREA WILL KEEP
THE BETTER SHEAR MOSTLY TO OUR SOUTH...AND WHILE WE DO HAVE A SLIGHT
RISK OF SEVERE STORMS INTO NORTHWEST WISCONSIN AND EASTERN
MINNESOTA...THINK THE WINDOW OF OPPORTUNITY FOR THIS TO HAPPEN IS
FAIRLY NARROW...AND LIMITED TO LATE MORNING OR EARLY AFTERNOON.
EVEN IF NOT SEVERE...WE SHOULD HAVE A ROUND OF STORMS AT SOME POINT
THIS AFTERNOON...MAINLY FOR THE EASTERN PORTIONS OF THE FORECAST
AREA. BEHIND THE FRONT WE SHOULD THEN GET SOUTHWEST WINDS WITH
FAIRLY DEEP MIXING AND DRIER AIR MOVING INTO THE AREA.  THIS SHOULD
ALLOW TEMPERATURES TO STAY WARM BEHIND THE FRONT...WITH HIGHS STILL
EXPECTED TO GET INTO THE LOW 80S.  THIS WILL ALSO CAUSE WINDS TO GET
PRETTY BREEZY...WITH SUSTAINED WINDS IN THE 15KT RANGE...WITH GUSTS
TO 25KTS.  BEHIND THE FRONT EXPECT THAT THUNDERSTORM CHANCES TO FALL
OFF...THOUGH COOLER TEMPERATURES ALOFT TO ALLOW SOME SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER NORTHWEST MINNESOTA THIS AFTERNOON AND
EVENING.  THESE SHOULD DIMINISH AFTER MID EVENING...LEAVING US
MAINLY DRY FOR THE REST OF THE NIGHT.  LOWS TO FALL INTO THE 50S TO
AROUND 60 OVERNIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 416 AM CDT SUN JUN 29 2014

UPPER LOW NORTH OF MN WILL CONTINUE TO BRING CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE NORTHLAND UNTIL IT FINALLY BRINGS THE UPPER
TROF THROUGH THE WESTERN GREAT LAKES AND MOVES OFF ON TUESDAY. ON
MONDAY THERE MAY BE SOME LINGERING MORNING SHOWERS....THEN ANOTHER
ROUND OF THUNDERSTORMS IN THE AFTERNOON WHEN ANOTHER STRONG S/WV
MOVES ACROSS THE AREA.  AND FINALLY TUESDAY WILL BE THE FINAL PUSH
FROM THIS LOW AS IT BRINGS A COLD FRONT THROUGH THE REGION AND
CAUSING SOME MORE SHOWERS. AFTER THIS...HIGH PRESSURE WILL BRING A
FEW DRY AND COOLER DAYS. WE'LL SEE 8H TEMPS GO FROM 14-16 DEGREES C
DOWN TO AS LOW AS 4 DEGREES ...ACCORDING TO THE COOLER ECMWF. COOL
MORNINGS LOWS IN THE 40S EXPECTED. AS THE HIGH DRIFTS EAST...RETURN
FLOW FOR THE END OF THE WEEK WILL BRING WARMER TEMPS AND INCREASED
CHANCES OF SHOWERS AND THUNDERSTORMS FOR THE FOURTH OF JULY WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 0545 AM CDT SUN JUN 29 2014

SHOWERS AND THUNDERSTORMS WILL AGAIN BE COMMON ACROSS THE FORECAST
AREA TODAY...ESPECIALLY FROM LATE THIS AFTERNOON TIL EARLY
EVENING. WINDS WILL SWITCH FROM SOUTH TO SOUTHWEST AS A COLD FRONT
MOVES THROUGH. THE WINDS WILL ALSO BE QUITE STRONG WITH GUSTS FROM
25 TO 30 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  80  59  75  55 /  20  20  20  30
INL  79  62  72  53 /  60  60  70  50
BRD  82  62  79  57 /  50  10  30  40
HYR  82  63  81  57 /  30  20  40  30
ASX  84  60  81  56 /  30  20  30  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

UPDATE...GRANING
SHORT TERM...LE
LONG TERM...CLC
AVIATION...CC
Hazardous weather outlook, Jun 29, 4:15 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
515 AM CDT SUN JUN 29 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301015-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
515 AM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A VERY HUMID AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA TODAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST WISCONSIN AND
THE INTERSTATE 35 CORRIDOR OF EASTERN MINNESOTA LATE THIS MORNING
AND EARLY AFTERNOON BEFORE SWEEPING EAST. A FEW OF THESE STORMS
MAY BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL...AND
POSSIBLY A TORNADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN FOR MONDAY AND TUESDAY AFTERNOON AND
EVENINGS. THE PROBABILITY FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR
NORTHWEST WISCONSIN AND THE INTERSTATE 35 CORRIDOR OF EASTERN
MINNESOTA.

LSZ121-140>148-301015-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
515 AM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO AFFECT WESTERN LAKE SUPERIOR THIS
AFTERNOON. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
DOWNPOURS...STRONG WIND GUSTS...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR
AGAIN ON MONDAY AND TUESDAY. SOME STORMS WILL HAVE THE POTENTIAL
TO BECOME STRONG...WITH FREQUENT LIGHTNING...GUSTY WINDS...AND
HEAVY DOWNPOURS.

LE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 29, 11:32 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1232 PM CDT SUN JUN 29 2014

MNZ037-WIZ001-291800-
CARLTON/SOUTH ST. LOUIS-DOUGLAS-
1232 PM CDT SUN JUN 29 2014

...STRONG STORM APPROACHING THE DULUTH HARBOR...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEW DULUTH...MOVING NORTHEAST AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
  LINCOLN PARK...       CANAL PARK...
  EAST HILLSIDE...      DULUTH HEIGHTS...
  SUPERIOR...           LESTER PARK DULUTH...  CHESTER PARK-UMD...
  CONGDON PARK...       WOODLAND...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4670 9236 4692 9198 4688 9191 4679 9207
      4674 9205 4670 9197 4670 9184 4673 9168
      4661 9223

GRANING
Local storm report, Jun 29, 11:36 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1236 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             CARLTON                 46.66N 92.42W
06/29/2014  M0.25 INCH       CARLTON            MN   TRAINED SPOTTER

1225 PM     HAIL             GARY NEW DULUTH         46.68N 92.21W
06/29/2014  M0.25 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

KK
Special weather statement, Jun 29, 11:38 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1238 PM CDT SUN JUN 29 2014

MNZ012-021-291830-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE-
1238 PM CDT SUN JUN 29 2014

...STRONG STORMS TRACKING ALONG THE NORTH SHORE...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS ALONG A LINE
FROM CHEROKEE LAKE...TO LUTSEN...MOVING NORTHEAST AT 50 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 50 MPH...OCCASIONAL LIGHTNING...AND BRIEF HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  EAGLE MOUNTAIN BY 1245 PM...
  GRAND MARAIS BY 100 PM...
  JUDGE C. R. MAGNEY STATE PARK BY 115 PM...
  HOVLAND BY 120 PM...

SEEK SHELTER INDOORS OR IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

LAT...LON 4798 8954 4795 8956 4795 8959 4797 8962
      4791 8973 4771 9044 4771 9048 4793 9063
      4813 9017 4810 9002 4800 8989 4803 8978
      4802 8948 4800 8948

GRANING
Local storm report, Jun 29, 11:39 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1239 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HAIL             PROCTOR                 46.74N 92.23W
06/29/2014  M0.75 INCH       ST. LOUIS          MN   TRAINED SPOTTER

&&

KK
Special weather statement, Jun 29, 11:42 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1242 PM CDT SUN JUN 29 2014

MNZ012-291815-
NORTHERN COOK/NORTHERN LAKE-
1242 PM CDT SUN JUN 29 2014

...STRONG STORMS MOVING INTO SUPERIOR NATIONAL FOREST...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LINE OF FAST MOVING THUNDERSTORMS EXTENDING FROM LONG ISLAND LAKE TO
LUTSEN...MOVING NORTHEAST AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS TO
50 MPH...OCCASIONAL LIGHTNING...AND BRIEF HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  NORTH LAKE BY 1255 PM...
  ROSIE LAKE BY 105 PM...
  CLEARWATER LAKE BY 115 PM...

SEEK SHELTER INDOORS OR IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4811 9054 4810 9034 4812 9032 4812 9018
      4811 9010 4807 9009 4785 9075 4802 9083
      4812 9065 4814 9058

GRANING
Local storm report, Jun 29, 11:43 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1243 PM CDT SUN JUN 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HAIL             SUPERIOR                46.70N 92.06W
06/29/2014  M0.50 INCH       DOUGLAS            WI   TRAINED SPOTTER

&&

KK

The radar

The Duluth radar (KDLH), 108 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Bayfield

When
June 29, 11:45 AM CST
Where
Bayfield County, 0.84 mi NE of Red Cliff
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
46.860, -90.790

There was major damage to a camper trailer.

Hail, Douglas

When
June 29, 11:51 AM CST
Where
Douglas County, 1.46 mi NNW of East End
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.700, -92.060

The hail fell at the courthouse.

Hail, Bayfield

When
June 29, 12:06 PM CST
Where
Bayfield County, Oula
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.630, -91.530

Hail, Bayfield

When
June 29, 5:51 PM CST
Where
Bayfield County, 4.79 mi SSE of Namekagon
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.160, -91.000

Hail, Iron

When
June 29, 6:25 PM CST
Where
Iron County, 0.48 mi W of Montreal
Measured
1.5 in hail
Reported by
Public
Coordinates
46.430, -90.240

Hail, Iron

When
June 29, 6:27 PM CST
Where
Iron County, Montreal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.430, -90.230

Hail, Iron

When
June 29, 6:30 PM CST
Where
Iron County, 0.48 mi E of Mercer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.170, -90.060

Hail, Iron

When
June 29, 6:37 PM CST
Where
Iron County, 1.46 mi SSE of Mercer
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
46.150, -90.060

Hail, Iron

When
June 29, 6:41 PM CST
Where
Iron County, 0.48 mi E of Mercer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.170, -90.060

Hail, Iron

When
June 29, 7:00 PM CST
Where
Iron County, 0.48 mi E of Mercer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.170, -90.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518022, 518023, 518024, 518025, 518026, 518027, 518028, 518030, 518031, 518032.